The FDA is warning that Tessalon (benzonatate) liquid capsules can have serious and sometimes fatal consequences for children under 10 years of age who ingest them accidentally. The medication should be kept in child-proof containers and out of the reach of children.
Tessalon is approved for the relief of cough symptoms in patients aged ten years or more. The FDA (Food and Drug Administration) warns that younger children may be attracted to it because of its round, liquid-filled gelatin capsule, giving it a candy-like appearance.
Tessalon’s safety and effectiveness for children under 10 has not been established, the Agency adds.
Carol Holquist, R.Ph., director of FDA’s Division of Medication Error Prevention and Analysis, said:
- “Benzonatate should be kept in a child-resistant container and stored out of reach of children. The FDA encourages health care professionals to talk with their patients and those caring for children about the risk of accidental ingestion or overdose.”
Seven cases of accidental ingestion among children under ten years of age have been reported since 1982, according to the Agency’s Adverse Event Reporting System database. Five of them, all aged up to two years, died. A child under two only needs to ingest one or two benzonatate capsules for the risk of death to become a reality.
The following adverse events were reported form overdosed children – convulsions, coma, and cardiac arrest.
Within 15 to 20 minutes of taking the medication an overdosed child will have signs and symptoms. Some of the children who died, did so within hours of accidentally taking the medication.
A new Warning and Precaution section is being added to the benzonatate drug label. The aim is to warn doctors and other health care professionals about the dangers of accidental overdosing and ingestion among younger children.
Health care professionals and consumers alike are being encouraged to report adverse side effects or medication errors related to benzonatate use, to the FDA’s
Written by Christian Nordqvist